I have dizziness, my internist blamed my issues with tachycardia, and prescribed a med . attinolol, but that doesn’t sound right. Anyway, I’m wondering if it’s the tachycardia or something else?
Interested in more discussions like this? Go to the Heart Rhythm Conditions Support Group.
@Erinmfs good afternoon! I see that you’ve been with Connect for many years! How long have you had the dizziness? And tachycardia? Do you feel any different now that you’re taking atenolol? We’re you referred to a cardiologist?
That’s too many questions but would you mind telling us a little bit more?
Jump to this post
My internist prescribed the Attinolol, I was not referred to a cardiologist. I had an Echocardiogram which found a thickness in my heart, but it was not drastic, would it help to insist on seeing a Cardiologist?
Hypertrophy I believe it’s what it’s called, but it wasn’t significant .
Had enough of the weather back there yet? Ready to come back to California?
I think an appointment with a cardiologist is a good idea.
Do you know what your ejection fraction is? I imagine they measured it during your Echo.
@Erinmfs You might want to ask the internist what the cause of the hypertrophy is and can anything be done to prevent it growing in size. If he is unsure, then ask to see a cardiologist.
I added your message to the Heart Rhythm Conditions here https://connect.mayoclinic.org/group/heart-rhythm-conditions/
I agree with @becsbuddy and @jakedduck1. It sounds like you need more information to know what's next.
Have you been living with tachycardia for a while? Do you know what type of hypertrophy your internist was referring to?
I guess I was hoping for suggestions on what else could be causing the dizziness, besides my heart. The echocardiogram didn't outline anything that would cause dizziness, the hypertrophy was somewhat minor. But I did get a drug prescribed. I'm still dizzy.
I’ve experienced every thing you can have go wrong with your heart. I’ve had tachycardia, bradycardia, A-fib and 3 heart attacks. Yes, the tachycardia is causing your lightheaded feeling. Tachycardia means one of the heart chambers is beating way to fast, in my case 197 beats per minute. My right Ventricle is the problem area and is called Pulseless Ventricular Tachycardia, because your heart is beating so quickly, you cannot feel a pulse. Since one chamber is out of sync with the Atrial Chamber above, it tries to pump blood before the chamber is full of blood. This is what’s making you lightheaded, not enough blood is reaching the brain, so you get dizzy and my even pass out. I highly recommend you see a Cardiologist because you are causing your body harm since you’re not giving your brain and body enough oxygenated blood, which could lead to other health issues. Good luck.
Terminology can be confusing: "dizziness" means different things and most doctors seem to ask if we feel we are spinning, or the room is spinning! Terms like "dizziness," "lightheadedness," and "vertigo" are used but may describe different sensations and causes.
There are many reasons to feel dizzy. The fact that you have tachycardia, which can cause lightheadedness, does not exclude other causes.
Do your have a spinning sensation, nausea, feeling of being off balance?
BPPV (benign paroxysmal positional vertigo) is caused by crystals in the ear being dislodged. There are easy exercises that you can do with a PT and/or at home that work quickly on this.
Labyrinthitis or vestibular neuritis are addressed with a different set of exercises. Again, a PT who works with vertigo can help you start these.
There is also "central vertigo," which is brain-based, and "vestibular migraines," which are migraines that cause dizziness. The last form of dizziness I am aware of is cervical vertigo, coming from the neck.
Neurology and/or PT can help you figure this out. Personally, I would try PT first. They have equipment (a head set that covers eyes and transmits images onto a screen so they can see the nystagmus that indicates BPPV). Ask the PT office if they diagnose vertigo. I would not rely on cardiology to evaluate the various forms of vertigo though of course with tachycardia it is a good idea to have one.
In my experience beta blockers like the atenolol can also cause light headedness by lowering blood pressure, but you had this problem before the drug. Still you could consider a calcium channel blocker instead if the atenolol bothers you. If your heart slows, you might come off the med but it is crucial to taper and not just stop.
One exercise for BPPV, which makes it worse at first. Do it a few times/day.
Sit up on the edge of your bed and stare ahead 30 seconds. Turn head to left and quickly like down to your right, on your side, with face now turned to the ceiling. Wait to feel dizzy and count to 30. Sit up straight again and after you feel dizzy, count to 30. Repeat on the other side. These movements need to be quick in order to move the ear crystals. This is only one of many exercises.
Also use two playing cards, queen and king, and hold them in front of you in a horizontal line. Move your eyes back and forth between them without moving your head. Repeat vertically and diagonally. Also hold a finger in front of your face, keep your eyes on it, and move your head back and forth. Again there are many others. These latter exercises were for labyrinthitis and vestibular neuritis.
You have to feel dizzy- actually worse- doing these in order to get better! If these motions do affect your sensation of dizziness I think it is unlikely it is your heart. But I am not a doc.
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In